Medical questions & health advice by board certified doctors
"Why does my face break out in a rash and my lips crack and bleed every time I take a trip somewhere?"
Method of travel does not matter. I have had hundreds of allergy panels done by dermatologists and allergy specialists with no results. I am 41 years old, in fairly good shape and I have had this issue since I was in high school. I travel alot. I take Azor for high blood pressure but this condition existed 20 years prior when I was on no medication. I have never had any other medications and I used Triamcinolone steroid cream to treat the rash in the past. Over the counter allergy meds sometimes lesson the symptoms.
If you have had hundreds of allergy panels done in the past, then this is a pretty good indicator that you are almost certainly not allergic to a particular thing. Meaning, it is very unlikely that the rash and the cracking of your lips is caused by exposure to something that you encounter while traveling. On the other hand, I think it is quite possible that you simply have perioral dermatitis or eczema. This is a very common condition, eczema, which is an inflammation of the skin of unknown cause but that is usually worsened by stress and fatigue. In other words, it might come out when you travel simply because the change in your routine upsets your equilibrium and brings it out. The portion on your lips is probably also worsened by lip licking. Treating eczema requires keeping the skin and lips well moisturized at all times with a thick occlusive ointment (such as hydrolated petrolatum). As you have done in the past, a steroid cream can be used to treat more troublesome red and itching spots, although you should always be careful about using a steroid on the face for more than 1 or 2 weeks. Talk to your dermatologist if you still have questions.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.